Purpose: The goal of this study was to determine the incidence and risk factors associated with gastric bleeding in patients treated with radiation therapy for intrahepatic cholangiocarcinoma. Methods and Materials: Between November 2002 and December 2008, 33 patients with intrahepatic cholangiocarcinoma were treated with radiation therapy to the primary site. Twenty-nine (88%) patients were previously treated with chemotherapy, including gemcitabine and cisplatin in 19 patients. The median dose of radiation therapy was 50.4 Gy (range, 35-70 Gy). Twenty-seven (82%) patients received concurrent therapy, with capecitabine in 26 and bevacizumab in 1 patient. Results: Nine of the 33 patients developed gastric bleeding, with a 1-year actuarial rate of 36%. Of these 9 patients, 7 presented with bleeding symptoms and 2 presented with anemia. All 9 patients were documented to have gastritis on endoscopy. The absolute and percent volumes of stomach receiving 40 and 50 Gy were significantly associated with the risk of gastric bleeding. Conclusions: Patients with intrahepatic cholangiocarcinoma have a significant risk of developing gastric bleeding after radiation therapy. Hence, the volume of stomach exposed to radiation therapy should be minimized in patients receiving radiation therapy for intrahepatic cholangiocarcinoma.
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging